Hail, Campbell
- When
- August 23, 3:00 PM EST
- Where
- Campbell County, Rustburg
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.283, -79.100
Thunderstorm winds also downed power lines in Buena Vista, trees and power lines in Aspen, large tree limbs 3 miles east of Amherst, and trees onto Route 251 in Collierstown, Old Wolf Creek Road in Narrows, Wilburn Valley Road in Pearisburg, and Route 604, 3 miles south of Appomattox.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 23rd produced damaging winds and hail up to dime size.Thunderstorm winds downed trees in Collierstown, Goshen, Kerrs Creek, Saltville, Marion, Fries, Galax, Roanoke, the southwest portion of Roanoke County, the east portion of Montgomery County, and in Rocky Mount, causing damage to several roofs on homes.Thunderstorm winds also downed power lines in Buena Vista, trees and power lines in Aspen, large tree limbs 3 miles east of Amherst, and trees onto Route 251 in Collierstown, Old Wolf Creek Road in Narrows, Wilburn Valley Road in Pearisburg, and Route 604, 3 miles south of Appomattox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT THU AUG 23 2001 SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST. MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD BE DRY. AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY. AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER MODEL. WILL CONT LEAVE DRY FOR NOW. WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND INSTABILITY RETURN ON BACK SIDE OF HIGH. CONT POPS MONDAY...THEN CONT DRY REMAINDER OF THE WEEK. FCSTID = 9 ROA 67 87 62 85 / 60 0 0 0 LYH 66 86 62 84 / 60 0 0 0 DAN 69 88 65 86 / 50 20 0 0 BLF 62 80 58 83 / 80 10 0 0 LWB 62 80 58 83 / 80 10 0 0 BCB 62 80 58 81 / 60 0 0 0 TNB 62 80 58 83 / 70 10 0 0 .RNK... NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020. WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-232345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT THU AUG 23 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH AROUND MIDNIGHT OVER SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A COLD FRONT WILL CROSS THROUGH THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON...AND WILL CONTINUE TO PROGRESS EAST...REACHING THE VIRGINIA AND NORTH CAROLINA PIEDMONT LATE THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AMS
The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
18 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265793, 5265794, 5265811, 5265812, 5265797, 5265795, 5265798, 5265796, 5265809, 5265810, 5265799, 5265801, 5265800, 5265802, 5265803, 5265805, 5265804, 5265806, 5265808, 5265807.